‘ICT to Facilitate SDG4 in South Asia’ - Final Project Meeting

‘ICT to Facilitate SDG4 in South Asia’ - Final Project Meeting

South Asia is home to over 600 million children and adolescents, the vast region boasting a wide diversity of languages, cultures and socio-economic contexts. All of this presents unique challenges to providing students with an inclusive quality education.[1] Such challenges to successful learning can contribute to high drop-out rates and the further worsening of persistent inequalities.[2] To better prepare students for life and work, and to equip them to become active members of the region’s diverse societies and economies, Asia-Pacific Member States endorsed in 2017 the Regional Strategy for Using ICT to Facilitate the Achievement of Education 2030  to enhance the use of ICT towards improving access to quality education. The strategy early on identified 4 priority areas for immediate focus, as well as sub-regional actions to be taken from 2017 to 2022.

In line with these developments, UNESCO Bangkok, with the support of the Japan Funds-in-Trust (JFIT), has been implementing since early 2018 the ‘ICT to Facilitate SDG4 in South Asia’ project, which aims to guide and capacitate four South Asia Member States, namely Bangladesh, Bhutan, Maldives, and Nepal, and assist them in building their national capacity for strategically developing and implementing policies to integrate ICT in education.

Given the widespread impact of the COVID-19 pandemic, as well as a host of logistical adjustments required by it, the project adapted accordingly by providing capacity building through online modalities, thereby continuing to support participating countries.

Marking the successful conclusion of this project, UNESCO Bangkok will host a Final Project Meeting to gather country representatives that will share with one another their project progress, learn from each other’s achievements and challenges, reflect on future needs, and discuss steps yet to be taken to sustain country implementation well after this project officially celebrates its successful completion.


Summary of Project Outputs

Component 1: Review and Development of ICT in Education Master Plans

  • Bangladesh: Completed and launched the 10-year ICT in Education Master Plan (2012–2021) on 2 December 2019.
  • Bhutan: Completed review of the 1st iSherig ICT in Education Master Plan in May 2018. Developed and launched iSherig 2 Master Plan in May 2019.
  • Nepal: Completed review of the ICT in Education Master Plan 2013–2017 in January 2019, and drafted the ICT in Education Master Plan 2021–2026 in September 2021.
  • Maldives: Completed a scoping mission and review report in November 2018 and subsequently developed and launched the ICT in Education Master Plan 2021–2024 in September2021.

Component 2: Development of ICT Competency Standards for Teachers (ICT-CST)

  • Bhutan: The ICT-CST were integrated as part of the Bhutan Professional Standards for Teachers, and nationally launched in May 2019. The ICT-CST were incorporated into the national teacher training curriculum; corresponding teacher training modules and a policy guideline on ICT-CST Implementation were developed.
  • Maldives: In May 2019, the ICT-CST was drafted; it was reviewed and validated in November 2019. In March 2020, the draft ICT-CST was incorporated into teacher education and training curricula.

Component 3: South Asia Regional Symposium on ICT for Education (SARSIE)

Two regional symposia were organized on various topics of ICT in Education and focused on the needs of the South Asia region with the inaugural South Asia Regional Symposium on ICT for Education (SARSIE) in February 2018 and the 2nd virtual SARSIE in October 2020.


Event date: 14 October 2021

Type of event: Project Meeting (via Zoom)

Pariticipants: Project country representatives, project coordinating agencies, and field experts

Languages: English

Contact: ict.bgk@unesco.org

Key Documents & Presentations: Concept Note and Programme
 

Tentative Programme

14 October 2021, Thursday

11:00 - 11:15

(15 mins)

Welcoming Remarks

Margarete Sachs-Israel, Chief of Section, Inclusive Quality Education, Asia and Pacific Regional Bureau for Education, UNESCO Bangkok

  • Introduction to the webinar
  • Introduction of participants

11:15 - 11:30

(15 mins)

Session 1: Overall Progress of the ‘ICT to Facilitate SDG4 in South Asia’ Project

Toan Dang, Programme Officer, Asia and Pacific Regional Bureau for Education, UNESCO Bangkok

  • Progress overview of ‘ICT to Facilitate SDG4 in South Asia’ Project
  • Q&A session

11:30 - 12:30

(60 mins)

Session 2: Sharing and Learning - ICT in Education Master Plans

12:30 - 12:40

(10 mins)

Break

12:40 - 13:15

(35 mins)

Session 3: Sharing and Learning - Development of ICT Competency Standards for Teachers

 

13:15-13:45

(30 mins)

Session 4: Future ICT needs identification

Breakout session and plenary sharing

  • Reflections on regional and national needs for support
  • Future areas of support to ensure sustainability and impact

Group 1 Dicussion Notes; Group 2 Discussion Notes 

13:45-14:00

(15 mins)

Session 5: Project Evaluation

  • Sean O’Siochru, Project Evaluator, NEXUS Europe

14:05-14:10

(5 mins)

Closing Comments & Acknowledgements

  • Margarete Sachs-Israel, Chief of Section, Inclusive Quality Education, Asia and Pacific Regional Bureau for Education, UNESCO Bangkok

 

[1] [2] Improving Education Quality in South Asia

 

Main photo credit: Shutterstock/StockImageFactory.com

Event